Urticaria and pruritis are rare skin manifestations of thyrotoxicosis, we present a case where the presenting symptom was generalized distressing urticarial rash.
A 39-year-old male presented with a history of itchy urticarial rash all over the body, treated unsuccessfully with antihistamines. Ten weeks after its onset he developed weight loss, palpitations and irritability. Blood tests showed him to be thyrotoxic (TSH 0.02 mIU/l and Free T4 40pmol/L) and he was treated with carbimazole 40mg /day and antihistamine by his GP and his symptom improved and the rash completely faded when he became euthyroid biochemically. However when his carbimazole dose was reduced to 10mg per day, his thyrotoxicosis relapsed and his rash reappeared and became more severe than before the treatment of his thyrotoxicosis. The carbimazole dose was increased to 40mg per day and the rash once more improved and resolved as his thyrotoxicoisis came under control.
Urticaria is extremely rare feature of hyperthyroidism and characterized by generalized urticarial rash and dermographism. Pruritis or urticaria or both may develop at any time during the course of hyperthyroidism; these symptom may be the initial and most distressing symptoms and do not respond to symptomatic treatment, but they regress rapidly with the control of underlying hyperthyroidism as demonstrated very clearly in our patient.
The exact mechanism of urticaria in thyrotoxicosis is not clear, as postulated before it might involve modulation of cyclic AMP levels within the mast cells increased by action of thyroid hormone.
Mast cells carry receptors for T3 in common with all cells. However their functional significance is unknown.
The basis for the association between chronic urticaria and thyroid autoantibodies is unclear.
Skin manifestations are common in thyrotoxicosis, occasionally the skin manifestation may be the primary or sole presentation of thyrotoxicosis. Thus the need to consider hyperthyroidism, in the differential diagnosis of an otherwise unexplained case of pruritis or urticaria is underlined by our case.
03 - 05 Nov 2003
Society for Endocrinology